Can treatment with statins have a negative influence on the tolerance of mandibular advancement devices?

González M, Macias-Escalada E, Cobo J, Fernández Mondragón MP, Gómez-Moreno G, Martínez-Martínez M, de Carlos F. Sleep Breath. 2016 Aug 25.

Abstract
BACKGROUND: Statins are considered the most effective drugs used in the treatment of dyslipidemias. Some of their adverse effects are related to muscle problems. Myalgias produced by statins appear more often during exercise. Mandibular advancement devices (MAD) force the propulsory and elevatory musculature of the mandible to exercise by making the jaw move forward. The aim of this study is to evaluate the incidence of muscular side effects (referred, spontaneous, or under palpation pain, myofascial pain, mandibular rigidity and fatigue, tension and sensitivity of the masticatory muscles) in a group of patients with a diagnosis of obstructive sleep apnea being treated with MAD. METHODS: This was a prospective study, involving consecutively 104 patients with a diagnosis of OSAS, and who had begun treatment with a custom made oral device. Muscular side effects were collected by anamnesis (verbal request and questionnaires), psychological status and clinical assessment (manual muscle palpation in the masticatory and cervical muscle groups), before and during MAD treatment. RESULTS: Of the total sample, 22.1 % presented muscular side effects with the oral device. However, in patients taking statins, this percentage was 57.1 %, as opposed to 16.7 % of the non-statins patients (p < 0.001). The risk of suffering muscular alterations during oral device treatment is higher in statin patients (odds ratio 6.67, p = 0.002). CONCLUSION: Treatment with statins can give rise to the appearance of undesirable side effects among patients being treated with oral devices.

Ventana Cientifica. Noviembre 2016. Artículo 185
Can treatment with statins have a negative influence on the tolerance of mandibular advancement devices?